Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 20 (2024), 035, 26 pages      arXiv:2306.04015
Contribution to the Special Issue on Differential Geometry Inspired by Mathematical Physics in honor of Jean-Pierre Bourguignon for his 75th birthday

Scalar Curvature Rigidity of Warped Product Metrics

Christian Bär a, Simon Brendle b, Bernhard Hanke c and Yipeng Wang b
a) Institut für Mathematik, Universität Potsdam, 14476 Potsdam, Germany
b) Department of Mathematics, Columbia University, New York NY 10027, USA
c) Institut für Mathematik, Universität Augsburg, 86135 Augsburg, Germany

Received June 09, 2023, in final form April 08, 2024; Published online April 18, 2024

We show scalar-mean curvature rigidity of warped products of round spheres of dimension at least 2 over compact intervals equipped with strictly log-concave warping functions. This generalizes earlier results of Cecchini-Zeidler to all dimensions. Moreover, we show scalar curvature rigidity of round spheres of dimension at least 3 with two antipodal points removed. This resolves a problem in Gromov's ''Four Lectures'' in all dimensions. Our arguments are based on spin geometry.

Key words: scalar curvature; warped product; bandwidth estimate; Llarull's theorem; holographic index theorem.

pdf (583 kb)   tex (107 kb)  


  1. Bär C., Ballmann W., Boundary value problems for elliptic differential operators of first order, International Press, Boston, MA, 2012, 1-78, arXiv:1101.1196.
  2. Bär C., Brendle S., Chow T.-K.A., Hanke B., Rigidity results for initial data sets satisfying the dominant energy condition, in preparation.
  3. Bär C., Gauduchon P., Moroianu A., Generalized cylinders in semi-Riemannian and spin geometry, Math. Z. 249 (2005), 545-580, arXiv:math.DG/0303095.
  4. Booß-Bavnbek B., Wojciechowski K.P., Elliptic boundary problems for Dirac operators, Math. Theory Appl., Birkhäuser, Boston, MA, 1993.
  5. Cecchini S., Zeidler R., Scalar and mean curvature comparison via the Dirac operator, Geom. Topol., to appear, arXiv:2103.06833.
  6. Freed D.S., Two index theorems in odd dimensions, Comm. Anal. Geom. 6 (1998), 317-329, arXiv:dg-ga/9601005.
  7. Gromov M., Four lectures on scalar curvature, in Perspectives in Scalar Curvature. Vol. 1, World Scientific, Hackensack, NJ, 2023, 1-514, arXiv:1908.10612.
  8. Gromov M., Lawson Jr. H.B., Spin and scalar curvature in the presence of a fundamental group. I, Ann. of Math. 111 (1980), 209-230.
  9. Gromov M., Lawson Jr. H.B., Positive scalar curvature and the Dirac operator on complete Riemannian manifolds, Inst. Hautes Études Sci. Publ. Math. (1983), 83-196.
  10. Hirsch S., Kazaras D., Khuri M., Zhang Y., Rigid comparison geometry for Riemannian bands and open incomplete manifolds, arXiv:2209.12857.
  11. Hu Y., Liu P., Shi Y., Rigidity of 3D spherical caps via $\mu$-bubbles, Pacific J. Math. 323 (2023), 89-114, arXiv:2205.08428.
  12. Lawson Jr. H.B., Michelsohn M.-L., Spin geometry, Princeton Math. Ser., Vol. 38, Princeton University Press, Princeton, NJ, 1989.
  13. Lee D.A., Geometric relativity, Grad. Stud. Math., Vol. 201, American Mathematical Society, Providence, RI, 2019.
  14. Llarull M., Sharp estimates and the Dirac operator, Math. Ann. 310 (1998), 55-71.
  15. Wang J., Xie Z., Scalar curvature rigidity of degenerate warped product spaces, arXiv:2306.05413.

Previous article  Next article  Contents of Volume 20 (2024)